Alert archive / Maine / Wind Advisories in 2026
Wind Advisory 3, NWS Caribou, ME
NWS Caribou, ME issued this wind advisory at Mar 16, 2026, 2:24 PM EDT for 4 counties in Maine. It took effect at Mar 16, 2026, 8:00 PM EDT. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2026, 2:24 PM EDT (18:24 UTC)
- In effect from
- Mar 16, 2026, 8:00 PM EDT
- Expired
- Mar 17, 2026, 7:00 PM EDT
- In force
- 23 hr
- Issued by
- NWS Caribou, ME
Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 67 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 634 m²/s²
- 0-3 km storm-relative helicity
- 1138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
399 WWUS71 KCAR 161824 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 224 PM EDT Mon Mar 16 2026 MEZ015>017-029-030-170645- /O.EXT.KCAR.HW.W.0001.260317T0000Z-260317T1400Z/ Southern Penobscot-Interior Hancock-Central Washington-Coastal Hancock-Coastal Washington- Including the cities of Machias, Calais, Orland, Grand Lake Stream, Castine, Bucksport, Princeton, Eastbrook, Great Pond, Old Town, Eastport, Orono, Wesley, Cherryfield, Aurora, Bangor, Dedham, Amherst, Perry, Ellsworth, Brewer, and Bar Harbor 224 PM EDT Mon Mar 16 2026 ...HIGH WIND WARNING NOW IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EDT TUESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 60 mph expected. * WHERE...Coastal Hancock, Coastal Washington, Central Washington, Interior Hancock, and Southern Penobscot Counties. * WHEN...From 8 PM this evening to 10 AM EDT Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered to widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected from midnight tonight to early Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MEZ006-011-032-170645- /O.NEW.KCAR.WI.Y.0003.260317T0000Z-260317T1400Z/ Southeast Aroostook-Central Penobscot-Northern Washington- Including the cities of Howland, Sherman, Danforth, Springfield, Vanceboro, Topsfield, Hodgdon, Houlton, Smyrna Mills, and Lincoln 224 PM EDT Mon Mar 16 2026 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EDT TUESDAY... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Northern Washington, Southeast Aroostook, and Central Penobscot Counties. * WHEN...From 8 PM this evening to 10 AM EDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MWS
6 follow-up statements
486 WWUS71 KCAR 162222 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 622 PM EDT Mon Mar 16 2026 MEZ015>017-029-030-170800- /O.CON.KCAR.HW.W.0001.260317T0000Z-260317T1400Z/ Southern Penobscot-Interior Hancock-Central Washington-Coastal Hancock-Coastal Washington- Including the cities of Orono, Princeton, Dedham, Bar Harbor, Amherst, Calais, Ellsworth, Great Pond, Bangor, Wesley, Old Town, Aurora, Brewer, Orland, Cherryfield, Grand Lake Stream, Castine, Bucksport, Machias, Eastport, Eastbrook, and Perry 622 PM EDT Mon Mar 16 2026 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM EDT TUESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 60 mph expected. * WHERE...Coastal Hancock, Coastal Washington, Central Washington, Interior Hancock, and Southern Penobscot Counties. * WHEN...Until 10 AM EDT Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered to widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected from midnight tonight to early Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MEZ002-170800- /O.EXB.KCAR.WI.Y.0003.260317T0600Z-260317T1400Z/ Northeast Aroostook- Including the cities of Mars Hill, Presque Isle, Van Buren, Ashland, and Caribou 622 PM EDT Mon Mar 16 2026 ...WIND ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT TUESDAY... * WHAT...South winds 20 to 25 mph with gusts up to 50 mph expected. * WHERE...Northeast Aroostook County. * WHEN...From 2 AM to 10 AM EDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MEZ006-011-032-170800- /O.CON.KCAR.WI.Y.0003.260317T0000Z-260317T1400Z/ Southeast Aroostook-Central Penobscot-Northern Washington- Including the cities of Danforth, Lincoln, Topsfield, Howland, Springfield, Smyrna Mills, Sherman, Hodgdon, Vanceboro, and Houlton 622 PM EDT Mon Mar 16 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT TUESDAY... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Northern Washington, Southeast Aroostook, and Central Penobscot Counties. * WHEN...Until 10 AM EDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MB
521 WWUS71 KCAR 170645 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 245 AM EDT Tue Mar 17 2026 MEZ015>017-029-030-171400- /O.CON.KCAR.HW.W.0001.000000T0000Z-260317T1400Z/ Southern Penobscot-Interior Hancock-Central Washington-Coastal Hancock-Coastal Washington- Including the cities of Calais, Machias, Eastport, Dedham, Cherryfield, Eastbrook, Bangor, Grand Lake Stream, Orono, Bar Harbor, Amherst, Old Town, Wesley, Orland, Great Pond, Aurora, Brewer, Perry, Bucksport, Princeton, Castine, and Ellsworth 245 AM EDT Tue Mar 17 2026 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...South winds 20 to 30 mph with gusts up to 60 mph expected. * WHERE...Coastal Hancock, Coastal Washington, Central Washington, Interior Hancock, and Southern Penobscot Counties. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered to widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MEZ002-171400- /O.CON.KCAR.WI.Y.0003.000000T0000Z-260317T1400Z/ Northeast Aroostook- Including the cities of Caribou, Ashland, Presque Isle, Van Buren, and Mars Hill 245 AM EDT Tue Mar 17 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Northeast Aroostook County. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MEZ006-011-032-171400- /O.CON.KCAR.WI.Y.0003.000000T0000Z-260317T1400Z/ Southeast Aroostook-Central Penobscot-Northern Washington- Including the cities of Danforth, Hodgdon, Sherman, Vanceboro, Topsfield, Houlton, Springfield, Lincoln, Howland, and Smyrna Mills 245 AM EDT Tue Mar 17 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Northern Washington, Southeast Aroostook, and Central Penobscot Counties. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CN
669 WWUS71 KCAR 170932 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 532 AM EDT Tue Mar 17 2026 MEZ015>017-029-030-171400- /O.CON.KCAR.HW.W.0001.000000T0000Z-260317T1400Z/ Southern Penobscot-Interior Hancock-Central Washington-Coastal Hancock-Coastal Washington- Including the cities of Calais, Machias, Eastport, Dedham, Cherryfield, Eastbrook, Bangor, Grand Lake Stream, Orono, Bar Harbor, Amherst, Old Town, Wesley, Orland, Great Pond, Aurora, Brewer, Perry, Bucksport, Princeton, Castine, and Ellsworth 532 AM EDT Tue Mar 17 2026 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...South winds 20 to 30 mph with gusts up to 60 mph expected. * WHERE...Coastal Hancock, Coastal Washington, Central Washington, Interior Hancock, and Southern Penobscot Counties. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered to widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ MEZ001-005-031-171400- /O.EXA.KCAR.WI.Y.0003.000000T0000Z-260317T1400Z/ Northwest Aroostook-Northern Penobscot-Southern Piscataquis- Including the cities of Medway, Milo, Clayton Lake, Fort Kent, Millinocket, Patten, East Millinocket, Guilford, Madawaska, Frenchville, Allagash, and Dover-Foxcroft 532 AM EDT Tue Mar 17 2026 ...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Northern Penobscot, Southern Piscataquis, and Northwest Aroostook Counties. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MEZ002-171400- /O.CON.KCAR.WI.Y.0003.000000T0000Z-260317T1400Z/ Northeast Aroostook- Including the cities of Caribou, Ashland, Presque Isle, Van Buren, and Mars Hill 532 AM EDT Tue Mar 17 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Northeast Aroostook County. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MEZ006-011-032-171400- /O.CON.KCAR.WI.Y.0003.000000T0000Z-260317T1400Z/ Southeast Aroostook-Central Penobscot-Northern Washington- Including the cities of Danforth, Hodgdon, Sherman, Vanceboro, Topsfield, Houlton, Springfield, Lincoln, Howland, and Smyrna Mills 532 AM EDT Tue Mar 17 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Northern Washington, Southeast Aroostook, and Central Penobscot Counties. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CN
952 WWUS71 KCAR 171345 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 945 AM EDT Tue Mar 17 2026 MEZ015>017-029-030-171445- /O.EXP.KCAR.HW.W.0001.000000T0000Z-260317T1400Z/ Southern Penobscot-Interior Hancock-Central Washington-Coastal Hancock-Coastal Washington- Including the cities of Bangor, Perry, Great Pond, Princeton, Grand Lake Stream, Orland, Eastport, Wesley, Eastbrook, Dedham, Castine, Brewer, Machias, Aurora, Calais, Cherryfield, Ellsworth, Orono, Bucksport, Bar Harbor, Amherst, and Old Town 945 AM EDT Tue Mar 17 2026 ...HIGH WIND WARNING WILL EXPIRE AT 10 AM EDT THIS MORNING... Wind gusts around 30 to 35 mph are expected through this afternoon, but the threat of damaging winds has decreased. $$ MEZ005-006-011-031-032-171445- /O.EXP.KCAR.WI.Y.0003.000000T0000Z-260317T1400Z/ Northern Penobscot-Southeast Aroostook-Central Penobscot-Southern Piscataquis-Northern Washington- Including the cities of Millinocket, Milo, Smyrna Mills, Howland, Vanceboro, Topsfield, East Millinocket, Danforth, Springfield, Patten, Lincoln, Medway, Dover-Foxcroft, Guilford, Sherman, Hodgdon, and Houlton 945 AM EDT Tue Mar 17 2026 ...WIND ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING... Wind gusts around 35 mph are expected through this afternoon, but the threat of stronger winds has decreased, or will decrease after 10 AM. $$ MEZ001-002-172300- /O.EXT.KCAR.WI.Y.0003.000000T0000Z-260317T2300Z/ Northwest Aroostook-Northeast Aroostook- Including the cities of Caribou, Allagash, Mars Hill, Presque Isle, Frenchville, Fort Kent, Clayton Lake, Van Buren, Ashland, and Madawaska 945 AM EDT Tue Mar 17 2026 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Northeast Aroostook and Northwest Aroostook Counties. * WHEN...Until 7 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MWS
933 WWUS71 KCAR 171821 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 221 PM EDT Tue Mar 17 2026 MEZ001-002-172300- /O.CON.KCAR.WI.Y.0003.000000T0000Z-260317T2300Z/ Northwest Aroostook-Northeast Aroostook- Including the cities of Caribou, Allagash, Mars Hill, Presque Isle, Frenchville, Fort Kent, Clayton Lake, Van Buren, Ashland, and Madawaska 221 PM EDT Tue Mar 17 2026 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING... * WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph. * WHERE...Northeast Aroostook and Northwest Aroostook Counties. * WHEN...Until 7 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MWS
911 WWUS71 KCAR 172232 NPWCAR URGENT - WEATHER MESSAGE National Weather Service Caribou ME 632 PM EDT Tue Mar 17 2026 MEZ001-002-172345- /O.EXP.KCAR.WI.Y.0003.000000T0000Z-260317T2300Z/ Northwest Aroostook-Northeast Aroostook- Including the cities of Madawaska, Fort Kent, Caribou, Allagash, Presque Isle, Mars Hill, Ashland, Van Buren, Clayton Lake, and Frenchville 632 PM EDT Tue Mar 17 2026 ...WIND ADVISORY WILL EXPIRE AT 7 PM EDT THIS EVENING... Winds will gradually diminish after dark. $$ MB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Mar 16, 9:14 AM EDT, 5 hours 10 minutes earlier. Its key messages:
- 1) A light wintry mix will occur this morning across northern Maine, producing a light glaze of ice in some spots. A light sleet accumulation is also possible across far northern areas. The snow and ice could create slippery conditions for the morning commute. 2) Strong to damaging winds are likely along the Downeast coast and interior Downeast areas, including the Bangor region, tonight into Tuesday morning. Gusty winds are possible across the remainder of the forecast area. Scattered power outages are possible across Downeast areas, including the Bangor region. Isolated power outages are possible northward across the remainder of the forecast area. 3) Heavy Rain and snow melt today into Tuesday will lead to the potential of excessive runoff, poor drainage and small stream flooding, and elevated risk of ice jams. 4) Strong southerly winds will generate high seas which could lead to wave runup and coastal flooding impacts, particularly if timing lines up with tidal surges.
Area forecast discussion, Mar 16, 9:14 AM EDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
914 AM EDT Mon Mar 16 2026
.WHAT HAS CHANGED...
- Cancelled Winter Weather Advisory for southern Piscataquis
and central Penobscot Counties as temperatures have increased
above freezing ahead of steadier precipitation.
&&
.KEY MESSAGES...
1) A light wintry mix will occur this morning across northern
Maine, producing a light glaze of ice in some spots. A light
sleet accumulation is also possible across far northern areas.
The snow and ice could create slippery conditions for the
morning commute.
2) Strong to damaging winds are likely along the Downeast coast
and interior Downeast areas, including the Bangor region,
tonight into Tuesday morning. Gusty winds are possible across
the remainder of the forecast area. Scattered power outages are
possible across Downeast areas, including the Bangor region.
Isolated power outages are possible northward across the
remainder of the forecast area.
3) Heavy Rain and snow melt today into Tuesday will lead to the
potential of excessive runoff, poor drainage and small stream
flooding, and elevated risk of ice jams.
4) Strong southerly winds will generate high seas which could
lead to wave runup and coastal flooding impacts, particularly if
timing lines up with tidal surges.
&&
.DISCUSSION...
KEY MESSAGE 1...
A light wintry mix will occur this morning across northern
Maine, producing a light glaze of ice in some spots. A light
sleet accumulation is also possible across far northern areas.
The snow and ice could create slippery conditions for the
morning commute.
KEY MESSAGE 1 DESCRIPTION...
A warm front will lift across the region today. Light
overrunning precipitation will develop in advance of the front
during the early morning hours in the form of a light wintry
mix. The light wintry mix will then transition to rain, from
south to north, through this morning. Before the transition to
rain occurs, up to around one tenth of an inch of ice is
possible across northern areas, with a light glaze across
central portions of the forecast area. Some sleet is possible
across far northern areas, generally amounting to a tenth of an
inch or less. Winter Weather Advisories remain in effect for
northern and central portions of the forecast area this morning.
The snow and ice could create hazardous conditions for the
morning commute.
KEY MESSAGE 2...
Strong to damaging winds are likely along the Downeast coast
and interior Downeast areas, including the Bangor region,
tonight into Tuesday morning. Gusty winds are possible across
the remainder of the forecast area. Scattered power outages are
possible across Downeast areas, including the Bangor region.
Isolated power outages are possible northward across the
remainder of the forecast area.
KEY MESSAGE 2 DESCRIPTION...
A strong low level jet of 70 to 80 knots will cross Downeast
areas tonight into Tuesday morning in advance of an approaching
occluded front. Heavy rain and any convective elements could
help mix these stronger winds toward the surface. The
approaching occluded front will help to break the inversion
Tuesday morning which could also allow stronger winds to mix
toward the surface. Southerly wind gusts of 55 to 65 mph are
expected across Downeast areas, including the Bangor region,
tonight into Tuesday morning. A High Wind Warning remains in
effect along the Downeast coast tonight into Tuesday morning.
The Wind Advisory for southern Penobscot, interior Hancock and
central Washington counties has been upgraded to a High Wind
Warning. The combination of thawing ground and heavy rain could
allow trees to be more easily toppled. Scattered power outages
are expected tonight into Tuesday morning. Gusty winds will also
occur northward across the remainder of the forecast area.
KEY MESSAGE 3...Heavy Rain and snow melt today into Tuesday
will lead to the potential of excessive runoff, poor drainage
and small stream flooding, and elevated risk of ice jams.
KEY MESSAGE 3 DESCRIPTION...
A Flood Watch is in effect from today into Tuesday for the
Downeast, Bangor Region and into the Central Highlands including
Southern Aroostook County. This is due to the threat of
excessive runoff driven by heavy rain and rapid snowmelt.
Additionally, there is a localized elevated risk for ice jams in
the Downeast, Penobscot, Piscataquis, Mattawamkeag and
Meduxnekeag river basins. An anomalously moist airmass with
PWATs exceeding 350 percent of normal will interact with a
ripened snowpack, setting the stage for potential hydrological
impacts. Confidence is high for 1 to 2 inches of widespread
rainfall in the Central Highlands to Downeast Maine, with some
ensemble models highlighting the Route 9 (The Airline) corridor
and south upslope of the Longfellow Mtns getting 2-3 inches of
rain.
Initially, cold air damming in the Central Highlands and
Northern Maine will limit snowmelt. However, this cold layer
will erode late today as a powerful 70-100 knot low-level jet
ushers in a massive moisture surge. Precipitable water (PWAT)
values are forecast between 1.20 and 1.40 inches near the 99th
percentile for mid-March heavily favoring intense rainfall
rates. This late-today surge of heavy rain will provide the
primary catalyst needed to rapidly flush water out of the
snowpack. We expect a snowmelt water loss of 1 to 2 inches to
occur in a condensed 6 to 12-hour window between this evening
and early Tuesday morning.
The coinciding of peak rainfall rates with rapid snowmelt will
lead to swift rises on smaller streams and rivers. While
mainstream rivers currently have ample channel capacity due to
lingering drought conditions, confined mountain channels and
small streams could easily be overwhelmed, resulting in
localized minor flooding. Our latest forecast on the Piscataquis
River in Dover-Foxcroft is approaching the Action Stage. Any
additional water from snowmelt could lead this river to approach
flood stage. Latest GEFS and HEFS ensembles give DOVM1 gage a 5
percent or less chance of flooding while the NAEFS has a 40
percent chance. NAEFS is responding to the higher potential of
runoff and heavier rainfall totals. Furthermore, a deep frost
will severely limit soil infiltration; the sheer volume of
runoff is expected to overwhelm culverts, low-lying areas, and
low-water crossings, likely leading to urban street flooding and
drainage issues.
Finally, while many rivers are seeing significant thermal river
ice rot the significant runoff is expected to raise water
under the ice. As flows increase tonight into Wednesday AM
there is a limited to elevated risk of mechanical break-ups and
unpredictable ice jams. The greatest risk of ice jams will be
across the Downeast to Central Highlands including northeastward
into S. Aroostook County. Across Northern Maine the ice jam
risk is limited but even here increasing flows will lead to
localized ice break up. A complete flushing of ice is unlikely
in Northern Maine while the potential does exist in southern
zones.
KEY MESSAGE 4...Strong southerly winds will generate high seas
which could lead to wave runup and coastal flooding impacts,
particularly if timing lines up with tidal surges.
KEY MESSAGE 4 DESCRIPTION...
Models continue to show the LLJ ramping up this afternoon and
reaching its peak tonight into Tuesday AM. As the pressure
gradient tightens, surface winds range from 30-35 kts this
afternoon with an increase in sustained speeds between 35-40kts
tonight. These will gradually shift toward the southwest Tuesday
morning and drop back down toward 30kts on Tuesday afternoon.
Storm Surge: The probabilistic storm surge shows the peak
during tonight towards the early morning hours of Tuesday. The
range of the peak storm surge is between 1.0 to 1.6 ft with
lower amounts during the ramp up and cool down period.
Winds: Winds over the waters and along on coast will be from
the SSE today during the increasing of the LLJ. The winds will
shift from the S tonight during the peak periods.
Waves: During the peak period tonight, waves are expected to
reach 12-17 feet along the shoreline with periods of around 10
seconds.
Tides: High tide times will be around 9:30AM this morning, 10PM
tonight and 10:30AM Tuesday morning. Though the peak of the
storm surge will be a few hours after the 10PM tonight high
tide, any shift in storm track will change the timing of the
peak of the storm.
As of this update, the total water levels and wave runup levels
continue to only reach statement criteria. However, this could
quickly change once the peak of the storm approaches as
increasing input from high res model guidance. At this time we
do not expect any tidal issues in Bangor thanks to the delay in
peak surge from high tide tonight.
&&
.AVIATION /13Z MONDAY THROUGH FRIDAY/...
Today...VFR/MVFR, occasional IFR, conditions will occur this
morning. IFR/LIFR conditions are then expected this afternoon.
A light wintry mix across northern areas this morning,
transitioning to rain this afternoon. Rain developing Downeast
this morning, with isolated afternoon thunderstorms also
possible. South/southeast winds 10 to 15 knots with gusts up to
20 to 25 knots, increasing to 15 to 25 knots with gusts up to 30
to 35 knots. Southerly low level wind shear.
Tonight...IFR/LIFR, occasional VLIFR. Rain and patchy fog.
Isolated thunderstorms also possible Downeast. South/southeast
winds 20 to 30 knots with gusts up to around 40 knots. Gusts of
50 to 55 knots possible Downeast. Southerly low level wind
shear.
Tuesday...IFR/LIFR, occasional VLIFR, with rain and patchy fog
in the morning. VFR/MVFR during the afternoon with rain ending,
possibly mixing with snow across northern areas. South/southwest
winds 20 to 30 knots with gusts up to around 40 knots, becoming
southwest 10 to 20 knots with gusts up to around 25 knots.
Southerly/southwesterly low level wind shear early.
Tuesday Night...VFR south. VFR north, low chance of MVFR cigs
before midnight. All terms W winds 10-15kt gusting 20-25kt.
Wednesday...VFR all terms. W winds 5-15kt gusts up to 20kt.
Wednesday Night...VFR. Possible MVFR cigs develop late night.
Winds light and variable becoming SE around 5kt.
Thursday...VFR, possible MVFR cigs. S winds 10-15kt with gusts
up to 25kt. Slight chance of snow at northern terms.
Thursday night...VFR, possible MVFR cigs. S winds 5-15kt.
Chance of snow at BGR and all north terms.
Friday...VFR. SW winds 5-15kt.
&&
.MARINE...
A Storm Warning remains in effect for all the waters from this
evening into Tuesday morning. Winds will increase to gale
levels today along with building seas. Storm force wind gusts
are then expected tonight into Tuesday morning, with gale
condition Tuesday afternoon. Seas up to around 20 feet are
possible on the outer waters tonight into Tuesday morning.
Rain and patchy fog today into Tuesday morning. Isolated
thunderstorms also possible this afternoon into tonight.
Looking beyond Tuesday...Westerly Gales will subside Tuesday
night into early Wednesday AM to SCA conditions. Winds fall
below SCA conditions by midday Wednesday. Tuesday night seas
subside to 6-10ft for the Intra-Coastal Waters and 10-12ft on
the Coastal Waters. Wednesday seas subside below 5ft on the
Intra-Coastal waters with 5-8ft on the Coastal Waters. Winds
expected to be below SCA conditions Thursday and Friday with
just a few gusts 20-24kt possible. Seas on Thursday subside to
3-4ft for Intra-Coastal Waters and 5-6ft on the Coastal Waters
then becoming 2-4ft on all waters by Friday. Next potential of
SCA conditions with possible Gales will be with a storm system
next weekend, significant uncertainty exists.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until noon EDT today for MEZ001>006-
010.
Flood Watch from 8 PM EDT this evening through Tuesday
afternoon for MEZ005-006-010-011-015>017-029>032.
High Wind Warning from 8 PM this evening to 8 AM EDT Tuesday
for MEZ015>017-029-030.
MARINE...Storm Warning from 8 PM this evening to 8 AM EDT Tuesday for
ANZ050>052.
&&
DISCUSSION...ARL/CN
AVIATION...ARL/CNIn the hours before
Local storm report, Mar 16, 12:09 PM EDT, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Caribou ME
1209 PM EDT Mon Mar 16 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM Freezing Rain 3 NNE Saint Agatha 47.28N 68.30W
03/16/2026 M0.04 Inch Aroostook ME ASOS
ASOS station KFVE Frenchville Airport.
1153 AM Freezing Rain Caribou 46.87N 68.02W
03/16/2026 M0.13 Inch Aroostook ME ASOS
ASOS station KCAR Caribou.
1155 AM Freezing Rain 1 WSW Madawaska 47.35N 68.35W
03/16/2026 M0.05 Inch Aroostook ME Trained Spotter
&&The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 1:20 PM EDT | Coastal Flood Statement | CAR | Hancock, Washington | 22 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.